Alert archive / New York / Special Weather Statements in 2021

Special Weather Statement, NWS Buffalo, NY

July 2, 2021Wayne County, New York

NWS Buffalo, NY issued this special weather statement at Jul 2, 2021, 11:12 AM EDT for Wayne County, New York. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2021, 11:12 AM EDT (15:12 UTC)
Expired
Jul 2, 2021, 1:15 PM EDT
In force
2 hr
Issued by
NWS Buffalo, NY

County Wayne County, NY

The radar

The Ft Drum radar (KTYX), 112 km from the middle of the area, began a volume at 15:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 3.2 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2021-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 348 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2021-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
348 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
782 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

562 
WWUS81 KBUF 021512
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
1112 AM EDT Fri Jul 2 2021

NYZ003>006-014-021715-
Ontario-Oswego-Wayne-Monroe-Northern Cayuga-
1112 AM EDT Fri Jul 2 2021

...SLOW MOVING STORMS WITH HEAVY RAINFALL ACROSS NORTHERN CAYUGA 
AND WAYNE COUNTIES...

Slow moving showers and thunderstorms were developing along a line 
from Cato to Sodus to Webster. These storms will produce heavy 
rainfall amounts of one to two inches over the next few hours. 
Additionally small hail is also possible in these thunderstorms. 

If traveling this morning, be prepared for reduced visibility due to 
heavy rainfall, and allow yourself extra time to reach your 
destination. 

LAT...LON 4347 7649 4315 7647 4314 7649 4311 7647
      4310 7650 4303 7649 4303 7736 4304 7748
      4302 7753 4327 7756 4333 7725 4333 7714
      4331 7697 4334 7691 4335 7681 4339 7673
      4344 7667
$$

Kelly

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jul 2, 10:40 AM EDT, 32 minutes earlier.

Area forecast discussion, Jul 2, 10:40 AM EDT, 32 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1040 AM EDT Fri Jul 2 2021

.SYNOPSIS...
The cool and unsettled weather today will improve by this weekend,
although there may be some scattered showers Saturday and Sunday.
Temperatures will be on the increase through the holiday weekend,
and well above normal levels into early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Upper level low straddling the NY/PA boarder over Chautauqua County
this morning. Convection is firing near the center of the low
producing very slowly moving storms with heavy rain and small hail.
As the upper level low continues to move ever so slowly across
the region today, with its cold core directly overhead, slow
moving showers and thunderstorms will fire up once again
particularly with daytime heating. Precipitable water is around
an inch, although this is right around normal,but the light
flow aloft will continue to be able to produce some locally very
heavy rainfall along with some hail due to the low freezing
level of around 8000 feet. The needed rain will also be
accompanied by below normal temperatures today, with highs in
the upper 60s to near 70.

As the low moves slowly east overnight, convective potential should
decrease, so will taper off the thunderstorm threat with time
overnight.  Abundant low level moisture and near zero dewpoint
depressions will probably result in areas of low clouds and/or
patchy fog.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
On Saturday...the upper level low will pull a little further east
into New England...though will still remain close enough to keep the
threat of some additional scattered showers in the forecast.
This will particularly be the case during the afternoon when diurnal
heating of our cool airmass will again lead to more unstable conditions...
though with available buoyancy looking to be more limited than on
Friday...expect any thunder to remain rather isolated. Meanwhile...850
mb temps of +7 to +10C will generally support highs ranging from the
low to mid 60s across our highest terrain, to the lower and mid 70s
on the lake plains.

For Saturday night and Independence Day...expect fair and largely
dry conditions with just the slight chance for showers. This will
occur as the upper low ejects northeastward into the Canadian
Maritimes...and our airmass dries out further. After another very
comfortable night for sleeping Saturday night... Independence Day
should feature ideal temperatures for outside activities...with the
beginnings of warm advection aloft helping to push daytime highs
back to the 75-80 range across the area...with a few upper 60s to
low 70s possible for the Tug Hill area.

As this period draws to a close Sunday night...a surface warm front
over the Central Great Lakes will slowly but steadily make its way
to our western doorstep...in advance of weak ridging aloft. While
the prevailing large-scale flow will not allow this feature to tap
into any true GOMEX-based moisture...there still appears to be enough
of an increase in moisture and instability (particularly aloft) to
warrant at least a chance of showers and thunderstorms across far
WNY by later Sunday night...especially when also given the
prevailing northwesterly flow aloft. With continued warm air
advection...Sunday night's lows will rebound to the low to upper 50s
across interior portions of the Southern Tier and North
Country...and to the lower to mid 60s across the lake plains.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
We start the long term with a short wave ridging and abrupt warming
traversing the area Monday before troughing becomes established over
the northeastern CONUS. This results in the extended forecast
starting out mostly dry and way above normal on Monday with a rather
quick transition toward more showery conditions and more normal
temperatures thereafter.

850H temps on Monday warm to around 19-20C, resulting in high
temperatures on Monday in the mid 80s to low 90s for most of the
area, except the higher terrain of the Tug Hill where temps will be
in the low 80s. Tuesday will maintain above normal temperatures, but
a few degrees cooler than Monday, with highs in the mid 80s to near
90, along with a few areas near 80 in the higher terrain. Wednesday
and Thursday temps will cool closer to, but still above normal, with
highs in the upper 70s to mid 80s, with the cooler spots of the
higher terrain in the low to mid 70s.

&&

.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
Upper level low straddling the NY/PA boarder will continue to
produce convection this morning into the afternoon. This is
creating highly variable conditions with low-topped slow moving
storms which will become increasingly common with daytime
heating. While storm tops are not expected to be particularly
high for summertime (maxing out near 20000-25000'), there will
be enough lift for thunderstorms due to the relatively low
freezing level around 8000'. Timing convection will be nearly
impossible at TAF sites. Similarly, VFR conditions may abruptly
drop to IFR under convective cells.

There should be a decrease in convective coverage overnight, but low
clouds and/or fog are possible with IFR or even LIFR developing
later tonight.

Outlook...  Saturday...VFR to MVFR with scattered showers and
possible thunderstorms.
Sunday and Monday...VFR.
Tuesday...Mainly VFR with scattered showers and thunderstorms.

&&

.MARINE...
Light winds are expected today.  However, locally heavy rain in
thunderstorms and even some small hail will be possible.  There will
be a minimal risk for waterspouts as well due to the relatively cool
airmass overhead.

Conditions are expected to improve for the holiday weekend.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...Zaff
NEAR TERM...AR/Zaff
SHORT TERM...JJR/SW
LONG TERM...Fries/SW
AVIATION...AR/Zaff
MARINE...AR/Zaff
Hazardous weather outlook, Jul 2, 5:55 AM EDT, 5 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
555 AM EDT Fri Jul 2 2021

NYZ001>008-010>014-019>021-085-031000-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
555 AM EDT Fri Jul 2 2021

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-031000-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
555 AM EDT Fri Jul 2 2021

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Jul 2, 6:35 AM EDT, 4 hours 37 minutes before
Special Weather Statement
National Weather Service Buffalo NY
635 AM EDT Fri Jul 2 2021

NYZ019-021215-
Chautauqua-
Including the city of Jamestown
635 AM EDT Fri Jul 2 2021

...HEAVY RAINFALL WITH SHOWERS AND THUNDERSTORMS IN CHAUTAUQUA
COUNTY...

Showers and thunderstorms currently in Chautauqua County are
causing periods of heavy rainfall. Ponding on area roadways and
poor drainage flooding will be possible over the next few hours
across the county. This includes I90 and I86.

If traveling this morning, be prepared for reduced visibility due
to heavy rainfall, and allow yourself extra time to reach your
destination.

SJW
Special weather statement, Jul 2, 8:19 AM EDT, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Buffalo NY
819 AM EDT Fri Jul 2 2021

NYZ019-021430-
Chautauqua-
Including the city of Jamestown
819 AM EDT Fri Jul 2 2021

...HEAVY RAINFALL WITH SHOWERS AND THUNDERSTORMS IN CHAUTAUQUA
COUNTY...

Showers and thunderstorms currently in Chautauqua County are
causing heavy rainfall. Some areas have already received over an
inch of rainfall, with an additional one to two inches of
rainfall possible over the next few hours. Ponding on area
roadways and poor drainage flooding will be possible over the next
few hours across the county. Areas that have already received
heavy rainfall include, Brocton, Lake Erie State Park, and Mayville.
This also includes I90 and I86.

If traveling this morning, be prepared for reduced visibility due
to heavy rainfall, and allow yourself extra time to reach your
destination.

SJW
Special weather statement, Jul 2, 8:44 AM EDT, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Buffalo NY
844 AM EDT Fri Jul 2 2021

NYZ006>008-021445-
Jefferson-Oswego-Lewis-
844 AM EDT Fri Jul 2 2021

...SLOW MOVING STORMS WITH HEAVY RAINFALL ACROSS LEWIS...JEFFERSON
AND OSWEGO COUNTIES...

A large area of slow moving showers and thunderstorms will persist
across the Tug Hill and Black River Valley this morning. These
storms will spread west into Mexico and Fulton through 9 am and
Oswego around 10 am. These storms will produce heavy rainfall with
amounts of one to two inches will be possible over the next few
hours. This will result in ponding of water on roadways and in low
lying areas.

If traveling this morning, be prepared for reduced visibility due to
heavy rainfall, and allow yourself extra time to reach your
destination.

LAT...LON 4440 7585 4410 7517 4361 7511 4342 7553
      4348 7581 4315 7588 4327 7620 4326 7656
      4346 7653 4365 7615 4389 7645 4385 7620
      4398 7605 4396 7616 4396 7617 4403 7612
      4407 7614 4396 7628 4410 7637 4429 7614

Kelly
Special weather statement, Jul 2, 10:00 AM EDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1000 AM EDT Fri Jul 2 2021

NYZ019-020-085-021530-
Chautauqua-Cattaraugus-Southern Erie-
1000 AM EDT Fri Jul 2 2021

...SLOW MOVING STORMS WITH HEAVY RAINFALL ACROSS PORTIONS OF
SOUTHERN ERIE...CHAUTAUQUA AND CATTARAUGUS COUNTIES...

A large area of slow moving showers and thunderstorms will persist
across parts of the western southern tier this morning. These storms
will produce heavy rainfall with amounts of one to two inches
possible over the next few hours. This will result in ponding of
water on roadways and in low lying areas. Small hail has also been
reported with these storms.

If traveling this morning, be prepared for reduced visibility due to
heavy rainfall and allow yourself extra time to reach your
destination.

LAT...LON 4227 7976 4228 7973 4231 7977 4234 7973
      4244 7950 4253 7939 4259 7919 4272 7909
      4275 7901 4266 7870 4200 7866 4200 7976

Levan
Special weather statement, Jul 2, 10:31 AM EDT, 41 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1031 AM EDT Fri Jul 2 2021

NYZ019-020-085-021515-
Chautauqua-Cattaraugus-Southern Erie-
1031 AM EDT Fri Jul 2 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CATTARAUGUS...
SOUTHWESTERN ERIE AND NORTHEASTERN CHAUTAUQUA COUNTIES...

At 1030 AM EDT, a strong thunderstorm was located over North Collins
and moving southwest at 10 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Gowanda, Silver Creek, North Collins, Collins, Perrysburg, Silver
Creek Reservoir and Versailles.

This includes Interstate 90 near exit 58.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4264 7895 4255 7884 4239 7902 4254 7920
TIME...MOT...LOC 1430Z 044DEG 8KT 4256 7896

Reynolds
Special weather statement, Jul 2, 11:12 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1112 AM EDT Fri Jul 2 2021

NYZ003>006-014-021715-
Ontario-Oswego-Wayne-Monroe-Northern Cayuga-
1112 AM EDT Fri Jul 2 2021

...SLOW MOVING STORMS WITH HEAVY RAINFALL ACROSS NORTHERN CAYUGA
AND WAYNE COUNTIES...

Slow moving showers and thunderstorms were developing along a line
from Cato to Sodus to Webster. These storms will produce heavy
rainfall amounts of one to two inches over the next few hours.
Additionally small hail is also possible in these thunderstorms.

If traveling this morning, be prepared for reduced visibility due to
heavy rainfall, and allow yourself extra time to reach your
destination.

LAT...LON 4347 7649 4315 7647 4314 7649 4311 7647
      4310 7650 4303 7649 4303 7736 4304 7748
      4302 7753 4327 7756 4333 7725 4333 7714
      4331 7697 4334 7691 4335 7681 4339 7673
      4344 7667

Kelly

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 8:15 PM EDTSpecial Weather StatementBUFLivingston30 min
Jul 1, 8:45 PM EDTSpecial Weather StatementBUFNiagara30 min
Jul 1, 9:50 PM EDTSpecial Weather StatementBUFGenesee, Orleans40 min
Jul 1, 10:28 PM EDTFlash Flood WarningBUFGenesee93 min
Jul 2, 8:44 AM EDTSpecial Weather StatementBUFJefferson, Lewis, Oswego2 hr
Jul 2, 10:00 AM EDTSpecial Weather StatementBUFChautauqua90 min
Jul 2, 10:31 AM EDTSpecial Weather StatementBUFErie44 min
Jul 2, 11:27 AM EDTSpecial Weather StatementBUFCattaraugus, Chautauqua, Erie2 hr
Jul 2, 12:38 PM EDTSpecial Weather StatementBUFGenesee, Livingston, Monroe, Orleans, Wyoming112 min
Jul 2, 1:16 PM EDTSpecial Marine WarningBUF44 min
Jul 2, 1:36 PM EDTSpecial Weather StatementBUFAllegany, Cattaraugus, Chautauqua, Erie114 min
Jul 2, 2:20 PM EDTSpecial Weather StatementBUFNiagara, Orleans115 min
Jul 2, 2:26 PM EDTSpecial Marine WarningBUF34 min
Jul 2, 5:02 PM EDTSpecial Weather StatementBUFAllegany58 min

Nearby

Special Weather Statements in New York, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.